Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 233, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2003, 4:45 PM EDT for Wise County, City of Norton, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 5, 2003, 5:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 052045 SVRMRX VAC195-720-052115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 445 PM EDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF NORTON IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 515 PM EDT * AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF COEBURN...OR 5 MILES SOUTHEAST OF WISE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN WISE COUNTY AT 500 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3723 8257 3700 8293 3681 8278 3691 8227 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:45 PM EDT, 2 hours earlier.
Area forecast discussion, Jul 5, 2:45 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SAT JUL 5 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 245 PM EDT SAT JUL 5 2003 TONIGHT AND TOMORROW...A FEW MORE THUNDERSTORMS POSSIBLE IN THE VALLEY THIS AFTERNOON...HOWEVER AFTERNOON HEATING WILL AGAIN COMBINE WITH OROGRAPHIC AFFECTS WITH THUNDERSTORMS DEVELOPING MAINLY OVER HIGHER TERRAIN. THUNDERSTORMS SHOULD WEAKEN AFTER SUNSET. EVEN WITH THE ATMOSPHERE BEING MORE JUICY ON SUNDAY AND THE FRONT A LITTLE CLOSER...MODEL NUMBERS APPEAR A LITTLE HIGH. WITH THIS IN MIND HAVE GONE WITH CHANCE POPS FOR EARLY TONIGHT...INCREASING TO LIKELY FOR SUNDAY AFTERNOON AND EARLY EVENING. SUNDAY NIGHT THROUGH SATURDAY...A TYPICAL SUMMERTIME PATTERN (HAZY... HOT AND HUMID) WILL CONTINUE ACROSS THE FORECAST AREA THROUGH THE MIDDLE OF NEXT WEEK. SCATTERED TSTORMS...MAINLY IN THE AFTERNOON AND EVENING...LOOK TO BE POSSIBLE AGAIN ON MONDAY AND TUESDAY...WITH A SLIGHTLY BETTER CHANCE ON WEDNESDAY AS A COLD FRONT MOVES INTO THE REGION. EXTENDED MODELS INDICATE A STRONG UPPER TROUGH WITH THIS FRONT...WHICH SHOULD HELP TO PUSH IT THROUGH THE AREA BY THURSDAY BRINGING A BRIEF COOL DOWN BY LATE IN THE WEEK (OR AT LEAST A DROP IN THE HUMIDITY). AS FOR TEMPS...NGM AND GFS NUMBERS ARE IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. TEMPS SHOULD REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH WEDNESDAY...WITH A SLIGHT COOL DOWN BY LATE IN THE WEEK. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 70 84 70 87 / 40 60 60 30 TYS 69 85 70 86 / 30 60 60 30 TRI 65 83 67 84 / 30 60 60 40 OQT 69 85 70 86 / 30 60 60 30 .MRX... NC...NONE. TN...NONE. VA...NONE. HW/DMG ********************************************************************* MID-MORNING FORECAST DISCUSSION (UPDATE) 950 AM EDT SAT JUL 5 2003 UPDATED FORECAST TO REMOVE MORNING FOG MENTION. REMAINDER OF FORECAST APPEARS ON TRACK. NO CHANGES PLANNED. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 415 AM EDT SAT JUL 5 2003 MOISTURE MOVING ITS WAY UP FROM THE SOUTH. MODELS SHOWING A WEAK SHORTWAVE MOVING IN...WILL KEEP THE CHANCE POPS GOING FOR TODAY WITH BEST CHANCES IN THE SOUTH. COLD FRONT MOVES INTO THE REGION ON SUNDAY AND SUNDAY NIGHT. UPPER SUPPORT WITH IT IS NOT IMPRESSIVE... BUT PRETTY GOOD INSTABILITY AHEAD OF IT...KEPT HIGH CHANCE POPS GOING ON SUNDAY AFTERNOON AND INTO SUNDAY NIGHT. STILL EXPECTING SCATTERED ACTIVITY MONDAY MORNING BEFORE UPPER TROUGH MOVES THROUGH IN THE AFTERNOON. ONLY EXPECTING ISOLATED ACTIVITY ON TUESDAY... WITH BETTER CHANCES ON WEDNESDAY AS ANOTHER FRONT APPROACHES THE AREA. CHA 88 71 85 72 / 40 40 50 50 TYS 88 70 85 70 / 30 30 50 50 TRI 88 67 84 68 / 30 30 50 50 OQT 88 70 85 70 / 30 30 50 50 GH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EDT FRI JUL 4 2003 RADAR SHOWS CONVECTIVE ACTIVITY SLOWLY DISSIPATING OVER THE FORECAST AREA WITH LOSS OF DAYTIME HEATING. WILL UPDATE ZONE FORECAST TO REMOVE EVENING WORDING...AND POPS WHEN/IF CONVECTION COMPLETELY DISSIPATES. TEMPS APPEAR GENERALLY ON TRACK. LCM
Hazardous weather outlook, Jul 5, 5:35 AM EDT, 11 hours 10 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 535 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. MAIN CONCERN WILL BE DAMAGING DOWNBURSTS WINDS...DIME TO NICKEL SIZE HAIL AND TORRENTIAL RAINS. THE HEAVY RAINS MAY CAUSE PONDING OF WATER ACROSS LOW LYING AREAS AND STREET FLOODING. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.